Patchy skin color refers to areas of irregular skin coloring. Mottling or mottled skin refers specifically to blood vessel changes in the skin which cause a patchy appearance.
Normal skin color may return on its own in some cases.
You may use lotions that bleach or lighten the skin, such as hydroquinone, to reduce hyperpigmented skin or to even the skin tone where hypopigmented areas are large or very noticeable.
Selsun blue or tolnaftate (Tinactin) lotion can help treat tinea versicolor. Apply as directed to the affected area daily until the lesions disappear. Unfortunately, tinea versicolor often returns no matter what type of treatment is used.
You may use cosmetics or skin dyes to disguise skin color changes. Makeup can help hide mottled skin, but will not cure the problem.
Avoid excessive sun exposure and use sunblock. Hypopigmented skin sunburns easily, and hyperpigmented skin may get even darker. In darker-skinned people, skin damage may cause permanent hyperpigmentation.
Contact your doctor if you have any persistent skin coloring changes without a known cause.
Also call if you you notice a new mole or other growth, or if an existing one has changed color, size, or appearance.
The doctor will carefully examine the skin and ask questions about your medical history and symptoms, such as:
- When did the skin coloring change develop?
- Did it develop slowly or suddenly?
- Is it getting worse? How quickly?
- What is your normal skin color?
- Does the skin coloring change appear in more than one location?
- Have you had any injury to the skin (including sunburn or frequent sun tans)?
- Are you pregnant?
- What medications do you take?
- What medical treatments have you had?
- What other symptoms do you have?
Tests that may be done include:
Irregular or patchy discoloration of the skin can be caused by:
- Changes in melanin, a substance produced in the skin cells that gives skin its color
- Growth of foreign organisms on the skin
- Blood vessel (vascular) changes
The following can increase or decrease melanin production:
- Your genes
- Exposure to solar or ionizing radiation
- Exposure to heavy metals
- Changes in hormone levels
Exposure to sun or ultraviolet (UV) light, especially after taking a medicine called psoralens, may increase pigmentation. Increased pigment production is called hyperpigmentation.
Decreased pigment production is called hypopigmentation.
Skin color changes can be a single disorder, or they may result from other medical conditions or disorders.
How much skin pigmentation you have can determine, to some extent, which skin diseases you may be more likely to develop. For example, lighter-skinned people are more sensitive to sun exposure and damage, which raises the risk for skin cancers. However, too much sun exposure can lead to skin cancers even in darker-skinned people. See:
Generally, pigment changes are cosmetic and do not affect physical health. However, psychological stress can occur because of pigment changes. Some pigment changes may be a sign that you are at risk for other medical disorders.
Review Date: 8/12/2009
Reviewed By: Michael Lehrer, M.D., Department of Dermatology, University of Pennsylvania Medical Center, Philadelphia, PA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2009 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.